Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


The sharpness of Lorentz's theorem on incomplete polynomials

Authors: E. B. Saff and R. S. Varga
Journal: Trans. Amer. Math. Soc. 249 (1979), 163-186
MSC: Primary 41A25; Secondary 33A65, 41A60
MathSciNet review: 526316
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For any fixed $ \theta $ with $ 0 < \theta < 1$, G. G. Lorentz recently showed that bounded sequences $ \{\Sigma_{\theta {n_i} \leqslant k \leqslant {n_i}} {{a_k}(i){{(1 + t)}^k}\} _{i = 1}^\infty }$ of incomplete polynomials on $ [ - 1, + 1]$ tend uniformly to zero on closed intervals of $ [ - 1,\Delta (\theta ))$, where $ 2{\theta ^2} - 1 \leqslant \Delta (\theta ) < 2\theta - 1$. In this paper, we show that $ \Delta (\theta ) = 2{\theta ^2} - 1$ is best possible, and that the geometric convergence to zero of such sequences on closed intervals $ [{t_0},{t_1}]$ can be precisely bounded above as a function of $ {t_j}$ and $ \theta $. Extensions of these results to the complex plane are also included.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 41A25, 33A65, 41A60

Retrieve articles in all journals with MSC: 41A25, 33A65, 41A60

Additional Information

PII: S 0002-9947(1979)0526316-X
Keywords: Incomplete polynomials, uniform convergence, geometric convergence, Jacobi polynomials, method of steepest descents
Article copyright: © Copyright 1979 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia